A young high school student from Jersey City, New Jersey was hospitalized at the beginning of last school semester, after an apparent overdose of the synthetic marijuana substance known as K2. K2 is currently legal in 40 US states, despite the fact that it is highly dangerous and has numerous harmful side effects, unlike its illegal alternative. There are no marijuana overdoses leading to death or serious injury, but there are countless cases where synthetic compounds like k2 have had disastrous effects.
In a video showing the overdose of the young teenager from New Jersey, the unbelievable psychoactive effects are on display. The young man can be seen losing total control of his body, writhing around like he is having a seizure, but even more intense and less controlled.
At one point in the video, the young man appears to do an involuntary backflip, which seems to be the most painful part of the episode. Eventually, the boy rolls around on the city streets until a few bystanders are able to subdue him. Before the boy is finally subdued, he swings violently at the first bystander that tried to intervene. The video reportedly began when the boy was walking up the steps on the first day to school.
Back in June, the New York Times reported that there have been 33 people who are suspected to have overdosed on synthetic marijuana compounds in the small area Brooklyn, New York.
Similarly, the Washington Post reported that there were over 70 overdoses in New Haven Connecticut in a single day.
“Even while we were trying to return people to service, they were passing victims on the ground,” Fire Chief John Alston told reporters.
“They were having to transport faster than they might normally just to turn the cars around and get them back out,” Sandy Bogucki, New Haven’s director of emergency medical services, said in a news conference.
Lt. Ernest Jones, an EMT for the New Haven Fire Department said, “This was a particularly odd, rare occasion where (there was) call after call for man down, obviously with symptoms of some kind of overdose, and at the time of getting that patient packaged and transported to the hospital, we’d see another immediately fall down, right there. At that point, we’d go help that patient, and while helping that patient, another person went down.”
Bodies are literally dropping all around me from suspected drug overdoses despite massive effort by #NewHaven cops & fire. I’ve never seen anything quite this bad happening at once. [email protected] #CTnews pic.twitter.com/bQhlmNMkw7
— Mario Boone, Jou. (@MarioBooneTV) August 15, 2018
Synthetic marijuana products are often labeled “not for human consumption,” but labels also often claim that they contain “natural” material taken from a variety of plants. However, the only parts of these products that are natural are the dried plant materials. Chemical tests show that the active, mind-altering ingredients are compounds made in laboratories.
The 5 primary research chemicals that mimic THC, are JWH-018, JWH-073, JWH-200, CP-47,497, and cannabicyclohexanol.
Short-term effects of K2-Spice include psychological effects include paranoia, panic attacks, and giddiness. Physiological effects of K2 include increased heart rate and increase of blood pressure. K2-Spice appears to be stored in the body for long periods of time, which means the long term effects on humans are not fully known, since it has not even been in use for a full generation.
In the fall of 2014, more than two-thousand Spice consumers in Russia sought medical attention, one thousand were admitted to hospitals, and 40 people died.
A package of K2, which is a mixture of dried herbs sprayed with chemicals. / Photo Credit: Kelley McCall Associated Press
Since March 2018, Illinois, Wisconsin, Maryland, and 8 other states in the United States have had an outbreak of severe bleeding caused by a synthetic cannabinoid contaminated with brodifacoum, a rat poison that causes bleeding. Illinois was hit the hardest and on April 5, 2018, the CDC issued a Clinical Action alert to health care providers across the United States advising of 89 confirmed cases of “serious unexplained bleeding” in Illinois.
The state of New York recently announced that they would be cracking down on synthetic marijuana.
Commissioner Arlene Gonzalez-Sanchez of the Office of Alcoholism and Substance Abuse Services said in a statement that his agency would be cracking down on the toxic compounds.
“Highly addictive synthetic cannabinoids are toxic and lethal. This initiative will focus on raising awareness of the risks associated with synthetic drugs and protecting communities affected by these dangerous substances,” Gonzalez-Sanchez said.